Alert archive / Hawaii / Small Craft Advisories in 2021

Small Craft Advisory 35, NWS Honolulu, HI

August 21, 2021

NWS Honolulu, HI issued this small craft advisory at Aug 21, 2021, 9:39 AM HST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 21, 2021, 9:39 AM HST (19:39 UTC)
Expired
Aug 21, 2021, 4:09 PM HST
In force
7 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

914 
WHHW70 PHFO 211939
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
939 AM HST Sat Aug 21 2021

PHZ119>121-123-124-220400-
/O.NEW.PHFO.SC.Y.0035.210821T1939Z-210822T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
939 AM HST Sat Aug 21 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds 20 to 25 kt with stronger gusts.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
1 follow-up statement
061 
WHHW70 PHFO 220209
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
409 PM HST Sat Aug 21 2021

PHZ119>121-123-124-220315-
/O.CAN.PHFO.SC.Y.0035.000000T0000Z-210822T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
409 PM HST Sat Aug 21 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds are expected to steadily decrease this evening.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Aug 21, 3:31 AM HST, 6 hours 8 minutes earlier.

Area forecast discussion, Aug 21, 3:31 AM HST, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
331 AM HST Sat Aug 21 2021

.SYNOPSIS...
Breezy trade wind conditions will persist into tonight with
clouds and showers favoring windward and mauka locations. The
remnant low associated with former Hurricane Linda will move
through the islands from east to west late Sunday through Monday,
bringing the potential for strong winds and heavy rainfall to
parts of the state. A return to a more typical trade wind pattern
is expected Tuesday through midweek.

&&

.DISCUSSION...
A band of clouds moving through will support showery conditions
this morning for windward and mauka areas with breezy east-
northeast trades. Some of these showers are spilling over into
leeward areas occasionally. Once this band moves through shortly,
expect another pleasant day across the state today.

Satellite imagery showed the remnant low associated with former
Hurricane Linda centered a few hundred miles east of Hilo this
morning. An ASCAT pass overnight confirmed a large area of strong-
to gale-force winds persisting to its north. The near-term
guidance has initialized well and depicts a slow spin-down process
with strong winds holding to its north as it approaches and moves
through the islands late Sunday through Monday.

Although the latest guidance remains tightly clustered showing
the remnant low advancing through from east to west between the
Big Island and Maui County late Sunday through Monday, this is
quite a bit farther south than advertised 24-hrs ago. These
changes from cycle-to-cycle lead to forecast uncertainty with
regards to being able to pinpoint impacts across the state. If
this forecast track verifies, a wind advisory may be required late
Sunday through Monday for the smaller islands due to the
aforementioned strong winds to its north. In addition to the
potential for strong winds, a large area of enhanced moisture
accompanying the low will support periods of heavy rainfall
Sunday through Monday night.

A return to a more typical trade wind pattern is expected Tuesday
through midweek as the remnant low continues westward and away
from the area.

&&

.AVIATION...
Moderate trade winds will gradually back to a NE direction through
tonight, as the lingering circulation of post-tropical cyclone
Linda approaches the area from the E. A relatively shallow band
of moisture that is currently moving over the islands is producing
periods of MVFR conditions along windward slopes, with AIRMET
SIERRA posted for mountain obscuration. The bulk of this moisture
is expected to move W of the islands shortly, likely allowing the
cancellation of SIERRA. A more significant increase in moisture is
expected to move in from the E later tonight into Sunday. AIRMET
Tango for moderate low level turbulence over and downwind of terrain
will be cancelled shortly as well, as winds have eased slightly.

&&

.MARINE...
Moderate to fresh northeast trade winds will continue through
tonight, but have diminished enough to drop the Small Craft
Advisory (SCA) for the typically windy zones around Maui County
and the Big Island. The wind and wave forecast for Sunday and
Monday will highly depend on the track of the remnant low
associated with former Tropical Cyclone Linda as it passes near or
over the islands. The strongest winds will be on the north side
of the low and the current forecast brings strong northeast winds
to the waters north of Molokai and Oahu Sunday night through
Monday afternoon, then Kauai Monday morning through Monday night.
Thunderstorms are also possible Sunday through Monday night across
the coastal waters. A moderate to locally breezy trade wind
pattern should return Tuesday.

The medium period easterly swell from former Tropical Cyclone
Linda will keep moderate surf along facing shores through Saturday.
Surf along east facing shores will start to build Saturday from
locally generated wind waves as the remnant low moves near the
islands. Surf heights may approach advisory levels for the eastern
half of the island chain Saturday night into Sunday, before
reaching the western half Sunday night into Monday. How large the
waves become is highly dependent on the eventual track and
strength of the low over the coming days.

The current south swell will continue to slowly decline over the
next couple of days. A series of small, moderate-period south
swells will prevent surf from going flat into early next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Sunday morning through late Monday night
for all Hawaii islands-

&&

DISCUSSION...Gibbs
AVIATION...Birchard
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:39 PM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao4 days

Nearby

Small Craft Advisories in Hawaii, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.